Missouri, 2007

Flash Flooding in Missouri, September 8 to 9, 2007

September 8 to 9, 2007 · NWS LSX · 4 events in 4 counties and zones

A cold front stalled over southeastern Missouri and acted as a focus for thunderstorm development. The area had already received 2 to 5 inches of rain in the prior 24 hours and received an additional 2 to 3 inches causing flash flooding at several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front stalled over southeastern Missouri and acted as a focus for thunderstorm development. The area had already received 2 to 5 inches of rain in the prior 24 hours and received an additional 2 to 3 inches causing flash flooding at several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 8, 10:35 AM CST, 55 minutes earlier.

Area forecast discussion, Sep 8, 10:35 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1135 AM CDT SAT SEP 8 2007

.DISCUSSION...
PRIMARY CONCERN THIS FCST PKG CONTS TO BE HVY RAIN POTENTIAL OVR S
AREA OF CWA. SHORT RANGE MDLS RMN IN FAIRLY GD AGREEMENT THAT
SLUGGISH FNTL BNDRY...WHICH STRETCHES FROM NR KAIZ...THRU STL
AREA...TO NR KDEC AT 08Z...WL OOZE JUST A BIT FURTHER S THIS MRNG
THEN STALL OUT AS A WV...OR PERHAPS A SERIES OF SML WVS...PROPAGATE
NE ALG THE BNDRY. AT THE SAME TIME...BROAD UA TROFG OVR N HLF OF
CONUS WL CAUSE A SERIES OF SHTWVS TO ZIP ACR AREA...PROVIDING ADDL
LFT ALG THIS STALLED OUT FNTL BNDRY. STORMS THAT DO FORM WL BE
TAPPING MOIST AND TROPICAL AMS...WITH PWATS OF 2-2.5 INCHES.

COMBO OF STALLED BNDRY FOCUSING LFT AND HVY RAINS FROM EFFICIENT
RAIN MAKERS WL MAKE FOR A FLASH FLOODING THRT OVR S AREAS. SO FAR
ERY TDA THE HVY RAINFALL IN OUR CWA HAS BEEN XTRMLY ISOLATED AND
CONFINED TO ONE VRY SMALL AREA IN XTRM E CRAWFORD/XTRM SW
WASHINGTON COUNTIES. HWVR...PRETTY CERTAIN THERE WL BE AN INCR IN
CVG OF THE HVY RAINFALL DURG THE DAY AS SHTWV ENERGY ENHANCES LIFT
ACR AREA.

FFA CURRENTLY IN EFFECT FOR S AREAS TDA STILL LKS QUITE GD...BUT
THE BIGGEST QUESTION IS HOW LONG THE HVY RAIN THRT WL LAST. BOTH
THE WRF/NAM AND GFS OUTPUT HIGHLY CONTAMINATED BY CNVTN SO
VERBATIM USE OF THEIR QPFS IS CERTAINLY OUT OF THE QUESTION.
HWVR...WITH SUCH A SLO SWD MVMT FCST FOR THE FNT...AND WL LTL CHG
FCST IN 5H HGTS...THINK THAT THE THRT WL PERSIST INTO TNGT...SO HV
OPTED TO EXTEND THE FFA.

OF A MORE GENL NATURE FOR THE CWA...FNTL BNDRY SEPARATES VRY
STABLE AMS FROM THE TROPICAL AMS MENTIONED ABV...AND THIS SHUD
LEAD TO A VRY TIGHT POP GRADIENT OVR THE NXT 24 HRS. CURRENT FCST
APRS TO HV A GD HNDL ON THIS SO HV ONLY MADE MINOR TWEEKS...GENLY
CUTTING OFF MENTION OF PCPN TDA N OF A MEXICO-PITTSFIELD LN. AS
THE FNTL BNDRY DROPS S TNGT AND SUN THE N EDGE OF THE PCPN WL ALSO
SUPPRESS S...AND BY SUN HV MOST OF PCPN CONFINED TO AREAS ALG-S OF
I-70. THIS N EDGE OF THE PCPN MAY BE A BIT TOO GENEROUS/TOO FAR N...BUT
WITH SUCH A TIGHT GRADIENT A VRY SUBTLE SHIFT IN FNTL PSTN WL MAKE
A HUGE DIFFERENCE IN POPS.  AND WITH THE CONTAMINATION OF THE
MODELS IT DIDNT SEEM WISE TO TRY TO BE TOO PRECISE WITH THIS N EDGE.

TRUETT

&&

.AVIATION...
FOR THE 18Z TAFS...MESOSCALE CIRCULATION MOVING NORTHEAST ALONG
STALLED FRONTAL BOUNDARY WILL CONTINUE TO INITIATE SHOWERS ALONG
AND SOUTH OF A LINE FROM OSAGE COUNTY MISSOURI TO GREENE COUNTY
ILLINOIS. THIS WILL AFFECT ST. LOUIS AND SPIRIT WITH MVFR CIELINGS
THROUGH THIS AFTERNOON. MODEL GUIDANCE SUGGESTS THAT AFTER THIS
FRONTAL WAVE MOVES EAST THAT THE FRONT WILL BEGIN TO MOVE FARTHER
TO THE SOUTH...EVENTUALLY ENDING PRECIPITATION THREAT AND RAISING
CEILINGS ACROSS THE MAJORITY OF THE CWA. IF SKIES CAN PARTIALLY
CLEAR TONIGHT...FOG WILL DEVELOP AND HAVE TRIED TO INDICATE THIS
WITH TEMPO GROUPS AT ALL TAF SITES. VARIABLE WINDS NEAR THE FRONT
WILL BECOME NORTH-NORTHEASTERLY POST FRONTAL.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR CRAWFORD-IRON-
     MADISON-REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE-WASHINGTON.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 8, 5:03 AM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
603 AM CDT SAT SEP 8 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-091115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-
603 AM CDT SAT SEP 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL...
SOUTHWEST...AND SOUTH CENTRAL ILLINOIS...AND
NORTHEAST...CENTRAL...AND EAST CENTRAL MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT...PRIMARILY ALONG AND SOUTH OF A MEXICO...PITTSFIELD LINE.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON
SUNDAY...MAINLY FOR AREAS ALONG AND SOUTH OF INTERSTATE 70.

AN UPPER LEVEL SYSTEM WILL BRING ANOTHER CHANCE OF THUNDERSTORMS
TO THE ENTIRE REGION MONDAY AFTERNOON THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

MOZ072>075-084-085-099-091115-
CRAWFORD-WASHINGTON-ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-
REYNOLDS-
603 AM CDT SAT SEP 8 2007

...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH
TONIGHT...AND HEAVY RAIN WILL OCCUR WITH SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE SUNDAY AND
SUNDAY NIGHT.

AN UPPER LEVEL SYSTEM WILL BRING ANOTHER CHANCE OF THUNDERSTORMS
TO THE ENTIRE REGION MONDAY AFTERNOON THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE URGED TO REPORT RAINFALLS OF OVER AN INCH...OR ANY
FLOODING THAT THEY OBSERVE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Local storm report, Sep 8, 9:48 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1048 AM CDT SAT SEP 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HEAVY RAIN       BELLEVIEW               37.68N 90.75W
09/08/2007  M6.26 INCH       IRON               MO   CO-OP OBSERVER

            THREE DAY TOTAL RAINFALL IS 6.26 INCHES.

&&

CVKING
Local storm report, Sep 8, 9:52 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1052 AM CDT SAT SEP 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HEAVY RAIN       IRONTON                 37.60N 90.64W
09/08/2007  E0.71 INCH       IRON               MO   LAW ENFORCEMENT

            0.71 INCHES OF RAINFALL IN LAST 4 HOURS. PONDING OF WATER
            ON SOME STREETS AND HIGHWAYS IN LOW LYING AREAS...NO
            FLASH FLOODING REPORTED.

&&

CVKING
Local storm report, Sep 8, 9:55 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1055 AM CDT SAT SEP 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HEAVY RAIN       REYNOLDS                37.40N 91.07W
09/08/2007  E1.93 INCH       REYNOLDS           MO   LAW ENFORCEMENT

            1.93 INCHES OF RAINFALL AT ELLINGTON IN LAST 4 HOURS.
            CREEKS ARE NEARING BANKFULL BUT NO FLASH FLOODING HAS
            BEEN EXPERIENCED ACROSS COUNTY.

&&

CVKING

The radar

The St Louis radar (KLSX), 87 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Crawford

When
September 8, 11:30 AM CST to 4:30 PM CST
Where
Crawford County, 6.4 mi SE of Leasburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.035, -91.217

Three to four inches of rain fell over a short amount of time on ground that was already saturated from previous rains. The sheriff's department reported that Highway E at Scotia had water over the bridge that crosses Huzzah Creek. The flooding lingered for several hours.

Flash Flood, Reynolds

When
September 8, 4:33 PM CST to September 9, 12:30 AM CST
Where
Reynolds County, 1 mi N of Lesterville to Lesterville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.465, -90.850

Two to three inches of rain fell over a short amount of time on ground that was already saturated from previous rains in the past 24 hours. The sheriff's department evacuated Twin Landings Camping Park, just north of Lesterville, at 533 pm due to over a foot of water on the roads and the threat of additional rains. Also, later in the evening several trees fell down onto Highway 21 in Lesterville because of the saturated soils.

Flash Flood, Iron

When
September 8, 8:00 PM CST to September 9, 12:30 AM CST
Where
Iron County, 2 mi N of Glover
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.509, -90.720

Two to three inches of rain fell over a short amount of time on ground that was already saturated from previous rains in the past 24 hours. The sheriff's department reported water on Highway 21 north of Glover in the Royal Gorge area.

Flash Flood, Madison

When
September 8, 10:30 PM CST to September 9, 3:30 AM CST
Where
Madison County, Fredericktown
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.550, -90.300

Two to four inches of rain fell over a short amount of time on ground that was already saturated from previous rains in the past 24 hours. The sheriff's department reported that two low water bridges in town were flooded and the roads were closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61036, 61037, 61038, 61040.